Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Des Moines, IA

May 8, 2004Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 6:03 PM CDT for Hardin County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 6:03 PM CDT (23:03 UTC)
Expired
May 8, 2004, 6:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082303
SVRDMX
IAC083-082345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 645 PM CDT

* AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RADCLIFFE...OR ABOUT 41 MILES EAST OF FORT
  DODGE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR HUBBARD AROUND 615 PM...
  8 MILES SOUTHWEST OF ELDORA MUNICIPAL AIRPORT AROUND 625 PM...
  6 MILES SOUTHWEST OF NEW PROVIDENCE AROUND 635 PM AND
  7 MILES SOUTHWEST OF UNION AROUND 645 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. 

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4242 9347 4222 9347 4222 9301 4243 9302

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 14 hours 33 minutes earlier.

Area forecast discussion, May 8, 3:30 AM CDT, 14 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004

.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM.  LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH.  MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH.  S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS.  ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING.  IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION.  FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR.  ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK.  CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT.  FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY.  WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN.  CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, May 8, 3:02 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 8 2004

IAZ023>028-033>039-044>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WRIGHT-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF A DENISON...AMES TO TAMA LINE AND SOUTH OF A
POCAHONTAS...CLARION TO WAVERLY LINE.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM THIS AFTERNOON
ACROSS NORTHERN IOWA AND PERSIST INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT
BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES REMAIN
POSSIBLE...ESPECIALLY BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...LATE AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL AND
SOUTHERN IOWA THIS EVENING INTO THE OVERNIGHT WITH SCATTERED SEVERE
WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 8 PM
UNTIL 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY.  HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ004>007-015>017-091100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
302 PM CDT SAT MAY 8 2004

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING ACROSS NORTHERN IOWA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS
FROM 5 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

COGIL

In the hours before

Local storm report, May 8, 5:00 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 SE READLYN            42.67N 92.19W
05/08/2004  1.00 INCH        BREMER             IA   TRAINED SPOTTER

&&

ST
Local storm report, May 8, 5:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 ENE CHURDAN           42.18N 94.40W
05/08/2004  0.75 INCH        GREENE             IA   TRAINED SPOTTER

            ESTIMATED WINDS OF 40-50 MPH.

&&

ST
Local storm report, May 8, 5:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             READLYN                 42.70N 92.22W
05/08/2004  1.75 INCH        BREMER             IA   TRAINED SPOTTER

&&

ST
Local storm report, May 8, 5:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             IOWA FALLS              42.52N 93.27W
05/08/2004  1.00 INCH        HARDIN             IA   TRAINED SPOTTER

&&

ST
Local storm report, May 8, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 ENE ELLSWORTH         42.34N 93.51W
05/08/2004  0.75 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

ST
Local storm report, May 8, 6:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             5 NE ELLSWORTH          42.36N 93.51W
05/08/2004  1.00 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:07 AM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
May 8, 2:25 AM CDTSevere Thunderstorm WarningDMXKossuth35 min
May 8, 2:40 AM CDTSevere Thunderstorm WarningDMXWinnebago50 min
May 8, 3:03 AM CDTSevere Thunderstorm WarningDMXHancock42 min
May 8, 3:15 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
May 8, 4:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo27 min
May 8, 6:32 AM CDTSevere Thunderstorm WarningDMXWebster28 min
May 8, 10:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 8, 11:05 AM CDTSevere Thunderstorm WarningDMXTama25 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningDMXBoone, Story23 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningDMXGreene36 min
May 8, 4:58 PM CDTSevere Thunderstorm WarningDMXBremer32 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 8, 5:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXHamilton29 min
May 8, 5:25 PM CDTSevere Thunderstorm WarningDMXGreene35 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningDMXBoone30 min
May 8, 5:31 PM CDTSevere Thunderstorm WarningDMXHamilton59 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie25 min
May 8, 6:19 PM CDTTornado WarningDMXDallas, Guthrie26 min
May 8, 6:21 PM CDTTornado WarningDMXDallas, Guthrie24 min
May 8, 6:46 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie29 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningDMXTama40 min
May 8, 6:57 PM CDTTornado WarningDMXDallas, Guthrie33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.